PubMed Health⌕ Search

Biomedical subjects

J M McComb

Publications and source records attributed to J M McComb.

99 records · Page 6Linked to original sources

Echocardiographic features in spontaneous disruption of implanted tissue aortic valves.

The echocardiographic features were recorded in three patients with spontaneous disruption of implanted tissue aortic valves. Two of the patients had xenografts, and one had a homograft. Aortic regurgitation had developed in all three spontaneously in the absence of active infective endocarditis. In each case there was severe disruption of the valve. Similar echocardiographic features have been found, usually in association with infective endocarditis or with myxomatous degeneration of the aortic valve. They have not previously been reported in association with implanted tissue aortic valves.

Adolescent↗

Serum myoglobin after cardiac catheterisation.

Study of 80 consecutive patients undergoing elective diagnostic cardiac catheterisation showed that after the procedure 25 (31%) developed myoglobinaemia. This was attributed to complications of the catheterisation in two. The remaining 23 had received premedication by intramuscular injection. In patients without intramuscular injections myoglobinaemia did not occur after uncomplicated cardiac catheterisation. The study did not support the proposition that cardiac catheterisation results in myocardial damage which can be detected by abnormalities of myoglobin but not by conventional indications of myocardial necrosis.

Administration, Oral↗

Management of recurrent ventricular tachyarrhythmias associated with Q-T prolongation.

Eleven patients with acquired prolongation of the Q-Tc interval and recurrent ventricular tachyarrhythmias were studied. Five patients required 5 to 44 direct current shocks to correct prolonged ventricular tachyarrhythmias, and five were given at least two antiarrhythmic agents in an attempt to control the arrhythmias. In 4 of the 11 patients, when thioridazine, diuretic drugs and antiarrhythmic agents were withdrawn and hypokalemia or hypocalcemia corrected, ventricular tachyarrhythmias did not recur. The Q-Tc interval normalized in 2 to 3 days. Ventricular tachyarrhythmias were recurrent in the remaining seven patients, despite withdrawal of the drugs that caused the Q-Tc prolongation, attempted correction of hypokalemia when present and the administration of antiarrhythmic agents to four of the seven. All antiarrhythmic agents were then withdrawn in this group. Immediately on the establishment of overdrive ventricular or atrioventricular sequential pacing in these patients, ventricular tachyarrhythmias were abolished. No breakthrough ventricular tachyarrhythmias occurred during temporary pacing. Temporary pacing was required for an average of 10 days and the Q-Tc interval normalized an average of 5 days from the onset of pacing. Three patients required a permanent pacemaker, one because of chronic complete heart block, one because of the sick sinus syndrome, and one because of frequent ventricular ectopic complexes complicating ischemic heart disease. All 11 patients survived their period of hospitalization.

Adult↗

Amiodarone-induced ventricular fibrillation.

Amiodarone, 600 mg orally daily, was used in an attempt to control supraventricular tachyarrhythmias in a patient with the sick sinus syndrome. Twenty days from the onset of therapy the Q-T interval lengthened. Episodes of ventricular flutter, ventricular fibrillation and self-terminating ventricular tachyarrhythmia (torsade de pointes) developed on the 28th day of amiodarone therapy. Temporary cardiac pacing prevented further episodes of ventricular fibrillation. Despite the suggestion that this drug may be given in large doses for long periods of time since it has a wide safety margin, we feel that the risk of lethal arrhythmias is such that caution is required in its use.

Amiodarone↗